Alert archive / New Mexico / Red Flag Warnings in 2018
Red Flag Warning 31, NWS Albuquerque, NM
NWS Albuquerque, NM issued this red flag warning at Apr 15, 2018, 1:52 AM MDT for 12 counties in New Mexico. It took effect at Apr 16, 2018, 12:00 PM MDT. It was in force for 9 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 15, 2018, 1:52 AM MDT (07:52 UTC)
- In effect from
- Apr 16, 2018, 12:00 PM MDT
- Expired
- Apr 16, 2018, 9:00 PM MDT
- In force
- 9 hr
- Issued by
- NWS Albuquerque, NM
Counties Bernalillo County, NM, Catron County, NM, Cibola County, NM, Harding County, NM, McKinley County, NM, Rio Arriba County, NM, San Juan County, NM, San Miguel County, NM, Sandoval County, NM, Socorro County, NM, Union County, NM, Valencia County, NM
The radar
The Albuquerque radar (KABX), 34 km from the middle of the area, began a volume at 07:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 16, 4:53 PM MDT | HIGH SUST WINDS 41 | 3 Wnw Gallup, NM | KGUP ASOS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 7.9 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3823 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
350 WWUS85 KABQ 150752 RFWABQ URGENT - FIRE WEATHER MESSAGE National Weather Service Albuquerque NM 152 AM MDT Sun Apr 15 2018 ...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MONDAY ACROSS ALL OF NORTHERN AND CENTRAL NEW MEXICO DUE TO STRONG WINDS...VERY LOW HUMIDITY AND AN UNSTABLE ATMOSPHERE... ...FIRE WEATHER WATCH IN EFFECT TUESDAY MORNING THROUGH TUESDAY EVENING ACROSS ALL OF NORTHERN AND CENTRAL NEW MEXICO DUE TO VERY STRONG WINDS AND LOW HUMIDITY... .Ahead of another Pacific trough, west to southwest winds will increase on Monday thanks to excellent mixing and a strengthening surface low over southeast Colorado. Exceptionally dry conditions are expected as well. Nearly all areas will experience numerous hours of single digit humidities. This will yield several hours of critical fire weather conditions Monday afternoon and evening. Strong winds and low humidities may persist later into the evening across far northwest New Mexico. Strong winds will quickly ramp back up for all areas Tuesday morning. Wind speeds Tuesday will be higher and single digit humidity, especially across eastern New Mexico, will persist. Critical fire weather conditions are expected across western New Mexico, while extremely critical conditions are likely for portions of eastern New Mexico. NMZ101>109-152100- /O.UPG.KABQ.FW.A.0026.180416T1800Z-180417T0200Z/ /O.NEW.KABQ.FW.W.0031.180416T1800Z-180417T0200Z/ /O.NEW.KABQ.FW.A.0027.180417T1400Z-180418T0300Z/ Northwest Plateau-North Central Mountains-Northeast Highlands- Northeast Plains-Northwest Highlands-Middle Rio Grande Valley- Sandia, Manzano and Gallinas Mountains-East Central Plains- West Central Highlands- 152 AM MDT Sun Apr 15 2018 ...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MDT MONDAY... ...FIRE WEATHER WATCH IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY EVENING... The National Weather Service in Albuquerque has issued a Red Flag Warning...which is in effect from noon to 8 PM MDT Monday. A Fire Weather Watch has also been issued. This Fire Weather Watch is in effect from Tuesday morning through Tuesday evening. * AREA AND TIMING...This includes all of northern and central New Mexico. Critical fire weather conditions are expected early Monday afternoon through Monday evening, while critical to extreme fire weather conditions are expected Tuesday morning through Tuesday evening. * 20 FOOT WINDS...On Monday, west to southwest 20 to 30 mph with gusts to 40 or 45 mph. On Tuesday, west 25 to 40 mph with gusts between 50 and 65 mph. The strongest winds will be along and east of the central mountain chain on Tuesday. * RELATIVE HUMIDITY...On Monday, falling between 4 and 10 percent and on Tuesday, falling between 5 and 15 percent. * IMPACTS...Any fires that develop will likely spread rapidly and will be hard to control. Long range spotting and extreme fire behavior will be possible. Outdoor burning should not be done. PRECAUTIONARY/PREPAREDNESS ACTIONS... Please advise the appropriate officials or fire crews in the field of this Red Flag Warning. Please advise the appropriate officials or fire crews in the field of this Fire Weather Watch. && $$ 34
3 follow-up statements
292 WWUS85 KABQ 152108 RFWABQ URGENT - FIRE WEATHER MESSAGE National Weather Service Albuquerque NM 308 PM MDT Sun Apr 15 2018 ...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MONDAY ACROSS ALL OF NORTHERN AND CENTRAL NEW MEXICO DUE TO STRONG WINDS...VERY LOW HUMIDITY AND AN UNSTABLE ATMOSPHERE... ...RED FLAG WARNING IN EFFECT TUESDAY MORNING THROUGH TUESDAY EVENING ACROSS ALL OF NORTHERN AND CENTRAL NEW MEXICO DUE TO VERY STRONG WINDS AND LOW HUMIDITY... .Ahead of another Pacific trough, west to southwest winds will increase on Monday thanks to excellent mixing and a strengthening surface low over southeast Colorado. Exceptionally dry conditions are expected as well. Nearly all areas will experience numerous hours of single digit humidities. This will yield several hours of critical fire weather conditions Monday afternoon and evening. Strong winds and low humidities may persist later into the evening across far northwest New Mexico. Strong winds will quickly ramp back up for all areas Tuesday morning. Wind speeds Tuesday will be higher and single digit humidity, especially across eastern New Mexico, will persist. Critical fire weather conditions are expected across western New Mexico Tuesday, while extremely critical conditions are likely for portions of eastern New Mexico. NMZ101>109-161300- /O.UPG.KABQ.FW.A.0027.180417T1400Z-180418T0300Z/ /O.NEW.KABQ.FW.W.0032.180417T1400Z-180418T0300Z/ /O.CON.KABQ.FW.W.0031.180416T1800Z-180417T0200Z/ Northwest Plateau-North Central Mountains-Northeast Highlands- Northeast Plains-Northwest Highlands-Middle Rio Grande Valley- Sandia, Manzano and Gallinas Mountains-East Central Plains- West Central Highlands- 308 PM MDT Sun Apr 15 2018 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 8 PM MDT MONDAY... ...RED FLAG WARNING IN EFFECT FROM 8 AM TO 9 PM MDT TUESDAY... The National Weather Service in Albuquerque has issued a Red Flag Warning...which is in effect from 8 AM to 9 PM MDT Tuesday. The Fire Weather Watch is no longer in effect. * AREA AND TIMING...This includes all of northern and central New Mexico. Critical fire weather conditions are expected early Monday afternoon through Monday evening, while critical to extreme fire weather conditions are expected Tuesday morning through Tuesday evening. * 20 FOOT WINDS...On Monday, west to southwest 20 to 30 mph with gusts of 40 to 45 mph. On Tuesday, west 30 to 45 mph with gusts between 55 and 70 mph. The strongest winds will be along and east of the central mountain chain on Tuesday. * RELATIVE HUMIDITY...On Monday, falling between 4 and 10 percent and on Tuesday, falling between 5 and 15 percent. * IMPACTS...Any fires that develop will likely spread rapidly and will be hard to control. Long range spotting and extreme fire behavior will be possible. Outdoor burning should not be done. PRECAUTIONARY/PREPAREDNESS ACTIONS... Please advise the appropriate officials or fire crews in the field of this Red Flag Warning. && $$ 28
442 WWUS85 KABQ 160957 RFWABQ URGENT - FIRE WEATHER MESSAGE National Weather Service Albuquerque NM 357 AM MDT Mon Apr 16 2018 ...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM TODAY ACROSS ALL OF NORTHERN AND CENTRAL NEW MEXICO DUE TO STRONG WINDS...VERY LOW HUMIDITY AND AN UNSTABLE ATMOSPHERE... ...RED FLAG WARNING IN EFFECT FROM 8 AM TO 9 PM MDT TUESDAY ACROSS ALL OF NORTHERN AND CENTRAL NEW MEXICO DUE TO VERY STRONG WINDS AND LOW HUMIDITY... .Ahead of another Pacific trough, west to southwest winds will increase today thanks to excellent mixing and a strengthening surface low over southeast Colorado. Exceptionally dry conditions will occur as well. Nearly all areas will experience numerous hours of single digit humidities. This will yield critical fire weather conditions this afternoon and evening. Winds will quickly ramp back up for all areas Tuesday morning with high, potentially damaging winds nearly everywhere Tuesday late morning through the evening. Single digit humidities will continue, especially across eastern New Mexico. Fire weather conditions will be extremely critical over much of northern and central New Mexico Tuesday. NMZ101>109-170300- /O.EXT.KABQ.FW.W.0031.180416T1800Z-180417T0300Z/ /O.CON.KABQ.FW.W.0032.180417T1400Z-180418T0300Z/ Northwest Plateau-North Central Mountains-Northeast Highlands- Northeast Plains-Northwest Highlands-Middle Rio Grande Valley- Sandia, Manzano and Gallinas Mountains-East Central Plains- West Central Highlands- 357 AM MDT Mon Apr 16 2018 ...RED FLAG WARNING NOW IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS EVENING... ...RED FLAG WARNING REMAINS IN EFFECT FROM 8 AM TO 9 PM MDT TUESDAY... * AREA AND TIMING...This includes all of northern and central New Mexico. Critical fire weather conditions are expected early this afternoon through this evening, while extreme fire weather conditions are expected Tuesday morning through Tuesday evening. * 20 FOOT WINDS...Today, west to southwest 20 to 30 mph with gusts of 40 to 45 mph. On Tuesday, west 30 to 45 mph with gusts between 55 and 70 mph. The strongest winds will be over the western mountains and along and east of the central mountain chain Tuesday. * RELATIVE HUMIDITY...Today, falling between 4 and 10 percent and on Tuesday, falling between 5 and 15 percent. * IMPACTS...Any fires that develop will likely spread rapidly and will be hard to control. Long range spotting and extreme fire behavior will be possible. Outdoor burning should not be done. PRECAUTIONARY/PREPAREDNESS ACTIONS... Please advise the appropriate officials or fire crews in the field of this Red Flag Warning. && $$
690 WWUS85 KABQ 170244 RFWABQ URGENT - FIRE WEATHER MESSAGE National Weather Service Albuquerque NM 844 PM MDT Mon Apr 16 2018 ...RED FLAG WARNING IN EFFECT FROM 8 AM TO 9 PM MDT TUESDAY ACROSS ALL OF NORTHERN AND CENTRAL NEW MEXICO DUE TO VERY STRONG WINDS AND LOW HUMIDITY... .Winds will quickly ramp back up for all areas Tuesday morning with high, potentially damaging winds nearly everywhere Tuesday late morning through the evening. Single digit humidities will continue, especially across eastern New Mexico. Fire weather conditions will be extremely critical over much of northern and central New Mexico Tuesday. NMZ101>109-171300- /O.EXP.KABQ.FW.W.0031.000000T0000Z-180417T0300Z/ /O.CON.KABQ.FW.W.0032.180417T1400Z-180418T0300Z/ Northwest Plateau-North Central Mountains-Northeast Highlands- Northeast Plains-Northwest Highlands-Middle Rio Grande Valley- Sandia, Manzano and Gallinas Mountains-East Central Plains- West Central Highlands- 844 PM MDT Mon Apr 16 2018 ...RED FLAG WARNING REMAINS IN EFFECT FROM 8 AM TO 9 PM MDT TUESDAY... ...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING... * AREA AND TIMING...This includes all of northern and central New Mexico. Extreme fire weather conditions are expected Tuesday morning through Tuesday evening. * 20 FOOT WINDS...West 30 to 45 mph with gusts between 55 and 70 mph by mid day. The strongest winds will be over the western mountains and along and east of the central mountain chain. * RELATIVE HUMIDITY...Falling between 5 and 15 percent Tuesday. * IMPACTS...Any fires that develop will likely spread rapidly and will be hard to control. Long range spotting and extreme fire behavior will be possible. Outdoor burning should not be done. PRECAUTIONARY/PREPAREDNESS ACTIONS... Please advise the appropriate officials or fire crews in the field of this Red Flag Warning. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this red flag warning went out at Apr 14, 11:30 PM MDT, 2 hours 22 minutes earlier.
Area forecast discussion, Apr 14, 11:30 PM MDT, 2 hours 22 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1130 PM MDT Sat Apr 14 2018 .AVIATION... 06Z TAF CYCLE VFR conditions will prevail for the next 24 hours. Much lighter winds are expected on Sunday, though a few south to southwest breezes are possible during the afternoon while a veil of high clouds move in from the west. 34 && .PREV DISCUSSION...250 PM MDT Sat Apr 14 2018... .SYNOPSIS... A cold calm night is in-store for New Mexico with winds calming across far northeastern New Mexico. Sunday will see warmer temperatures with sunny to mostly sunny skies. The next storm system begins to bring increased winds Monday, and high winds Tuesday with more critical fire weather conditions to go along with it. Wednesday will see a restbit between systems with warmer temperatures and calmer winds before the next wind event arrives Thursday and Friday. Increased Gulf moisture flowing into far eastern New Mexico Thursday will likely produce a few thunderstorms in the afternoon over the panhandles of TX/OK. A few of those storms could form over far eastern New Mexico. The weekend looks to start cooler and calmer, warming into Sunday. && .DISCUSSION... Windy conditions continue over far northeastern NM this afternoon, diminishing this evening. Winds statewide will continue to calm with mostly clear skies allowing radiational cooling to drop overnight lows several to 15F below normal. Valley areas are likely to see Wednesday morning lows colder than this previous morning by a degree or two. High pressure will continue to build in from the west bringing mostly clear skies and warmer temperatures to New Mexico Sunday. Some high clouds across the NW third of the state could limit the warming trend a bit for places like Gallup, Farmington, and Chama. The ridge starts exiting the region Monday as the next Pacific storm moves into the Great Basin region. SW winds pick up ahead of this system Monday afternoon, with another round of high winds by Tuesday afternoon. Warmth, extreme dryness, and increased winds during Monday and Tuesday will produce more critical fire weather conditions those days (see Fire Wx Discussion for further details). The current timing of the front brings it into the ABQ and RGV area around mid-day Tuesday. Therefore highs Tuesday for central NM will be greatly dependent on the timing of the frontal passage and are the part of this forecast package with the lowest confidence. Highs across the east remain well above normal, falling Wednesday. There is little chance for any precip. associated with this system, only a shot at a stray shower or two across the NM San Juans/Tusas Mtns Tuesday. The next week ridge of high pressure moves in Wednesday with temperatures warming across the west. Yet another Pacific storm enters the picture starting Thursday with SW winds picking up across the area. Models continue to depict a southerly influx of Gulf moisture into far eastern NM and the panhandles of TX/OK. Model trends have been further east into TX/OK, but have left a mention of sct thunderstorms across far eastern NM Thursday afternoon/evening. Friday will see increased west winds and a shot at a few showers across the northern mtns with the passage of this system. The chugging train of Pacific storm systems bringing strong winds to NM every few days looks to continue into late April. 24 && .FIRE WEATHER... ...WIDESPREAD CRITICAL FIRE WEATHER CONDITIONS EXPECTED MONDAY AND TUESDAY... A sunny, but cool day prevails with much less wind in the wake of the departing Pacific system. Below normal temperatures persist, but this will change with a renewed warming and drying trend beginning tomorrow as a ridge passes over the region. A few hours of elevated fire weather conditions are likely across far western New Mexico Sunday afternoon, where Haines values of 5 to 6 are likely, but winds will fall short of critical threshold. Monday and Tuesday are still looking like critical fire weather days with the potential for large fire growth, as a Pacific trough and associated front approach from the west and pass over. Monday still checks all the boxes, with preceeding poor humidity recovery, good coverage of Haines 6, many hours of single digit humidity, above normal temperatures, excellent mixing and a deepening lee side trough to near 995mb across east central Colorado. The Pacific front will push through Tuesday, coinciding with the strongest core of winds aloft. Higher Haines will be confined to the eastern half on Tuesday, but most of the area will hit critical threshold again. Wednesday looks like a down day prior to the next Pacific trough/low, forecast to impact New Mexico and Colorado toward the end of the week. The western two-thirds of our area still looks on track for critical fire weather conditions Thursday as the upper low approaches, with Gulf moisture penetrating into the Eastern Plains bringing the potential for storms and wetting precipitation there. Critical fire weather conditions may persist into Friday across southern and eastern portions of our area, dependent on the progression/timing of the upper low. 11 && .ABQ WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from Monday afternoon through Monday evening for the following zones... NMZ101>109. &&
Hazardous weather outlook, Apr 14, 3:01 PM MDT, 10 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 301 PM MDT Sat Apr 14 2018 NMZ501>540-151100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 301 PM MDT Sat Apr 14 2018 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...This Afternoon and Tonight Windy conditions across far northeastern New Mexico will gradually diminish this evening. No hazardous weather is expected elsewhere across New Mexico through tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday Widespread critical fire weather conditions are expected on Monday and Tuesday across nearly all of northern and central New Mexico due to strong winds and low humidity. Exceptionally dry conditions are forecast for Monday. Single digit humidity is expected for several hours. On Tuesday, winds will ramp up further, with gusts near 50 to 60 mph possible across eastern New Mexico. Blowing dust may reduce visibility once again. Critical fire weather conditions may return across portions of New Mexico on Thursday and Friday as well. Additionally on Thursday, thunderstorms will be possible across far eastern New Mexico east of the dryline. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. 24
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 15, 1:52 AM MDT | Fire Weather Watch | ABQ | Bernalillo, Catron, Cibola, Harding, McKinley, Rio Arriba and 6 more | 13 hr |
| Apr 15, 3:08 PM MDT | Red Flag Warning | ABQ | Bernalillo, Catron, Cibola, Harding, McKinley, Rio Arriba and 6 more | 54 hr |
Nearby
Red Flag Warnings in New Mexico, 2018Every red flag warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.